Missouri, 2007

Flash Flooding and Flooding in Missouri, April 13 to 14, 2007

April 13 to 14, 2007 · NWS SGF · 14 events in 12 counties and zones

Numerous thunderstorms produced hail and flash flooding across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Numerous thunderstorms produced hail and flash flooding across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 13, 2:24 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 13, 2:24 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT FRI APR 13 2007

.DISCUSSION...

DEEPER MOISTURE/MOISTURE ADVECTION HAS SPREAD NORTHEAST INTO THE
FORECAST AREA TODAY...WELL AHEAD OF A VERY STRONG UPPER LOW OVER NM.
DRY AIR ADVECTING FROM THE EAST AT LOWER LEVEL HAS RESULTED AND
EVAPORATIVE COOLING...ENOUGH TO GET OCCASIONAL SNOW/SLEET REPORTS
EVEN INTO THE AFTERNOON HOURS...MAINLY OVER EASTERN SECTIONS OF THE
CWFA. LOWERING FREEZING LEVELS HAVE ALSO RESULTED IN QUITE A BIT OF
BRIGHT BANDING ON RADAR LIMITING THE EFFECTIVENESS OF RADAR PRECIP
ESTIMATES. THROUGH 215 PM...GAGE READINGS WEST OF KSGF HAVE IN
GENERAL HAVE HAD STORM TOTAL PRECIP AMOUNTS OF A HALF TO THREE
QUARTERS OF AN INCH. EVEN WITH RATHER UNIMPRESSIVE CONVECTIVE
UPDRAFTS/CORES...CONVECTIVE CELLS MOVING NORTHEAST FROM OK AND NW AR
INTO MO WILL BE CAPABLE OF HAIL BECAUSE OF THE LOWERING FREEZING
LEVELS. WE HAVE HAD NUMEROUS REPORTS OF PEA SIZED HAIL THIS
AFTERNOON.

INTERESTING FORECAST OVER THE NEXT 18-24 HOURS INVOLVING RAINFALL
AMOUNTS AND PRECIP TYPE.

THE STRONG UPPER LOW OVER NM WILL EJECT NORTHEAST INTO EASTERN KS
AND WEST CENTRAL MO BY SAT MORNING. STRONG SYNOPTIC SCALE LIFT WILL
CONTINUE INTO THE EVENING HOURS AS COUPLED WITH STRONG LOW LEVEL
MOISTURE TRANSPORT. UPPER DIFFLUENT FLOW WITH THE APPROACH OF THE
UPPER SYSTEM WILL INCREASE THE OVERALL LIFT. WILL CONTINUE THE FLOOD
WATCH HEADLINES TONGIHT.

THE WRF AND GFS INDICATE THAT SIGNIFICANT LIFT WILL DEVELOP OVER
CENTRAL AND NORTHERN MO OVERNIGHT AS A COUPLED JET STRUCTURE
DEVELOPS WITH THE LEFT EXIT REGION OF A 130KT JET NOSING INTO
SOUTHERN MO AND RIGHT ENTRANCE REGION OF EXITING JET OVER THE UPPER
MIDWEST. TROWAL SETS UP OVER EASTERN KS AND CENTRAL AND NORTHERN MO
DURING THE OVERNIGHT HOURS WITH THE STRONGEST FRONTOGENETIC FORCING
ALONG AND NORTH OF OUR NORTHERN CWFA...A BIT SOUTH OF PREVIOUS PROGS
(I BELIEVE). NEGATIVE EQUIVALENT POTENTIAL VORT VALUES INDICATE
INSTABILITY AVAILABLE FOR CONVECTIVE PRECIP WITHIN THE TROWAL LATE
TONIGHT. PROGGED SOUNDINGS OVER SOUTHEAST KS AND CENTRAL MO INDICATE
THAT TEMPERATURE-HEIGHT PROFILES WILL BECOME COLD ENOUGH ALONG THE
NORTHERN FRINGES OF THE CWFA FOR WET SNOW AFTER THE 09-10Z TIME
FRAME CONTINUING INTO EARLY SATURDAY MORNING BEFORE THE TROWAL LIFTS
NORTHEAST. SFC TEMPERATURES REMAIN JUST ABOVE FREEZING...BUT SNOW
MAY BE ABLE TO ACCUMULATE WHERE HEAVIER SNOW BANDS OCCUR. HAVE ADDED
SOME SOME LIGHT SNOW ACCUMULATION (LESS THAN ONE INCH) TO A SMALL
PORTION OF MY NORTHERN AND NORTHWESTERN CWFA...AND THIS SEEMS TO
LINE UP FAIRLY WELL WITH NEIGHBORING OFFICES.

HAVE NOT MADE MANY CHANGES BEYOND SATURDAY. STILL EXPECT COLD
TEMPERATURES FALLING TO AROUND FREEZING SUN MORNING. CLOUD COVER AND
AT LEAST SOME BOUNDARY LAYER MIXING SHOULD LIMIT FROST
DEVELOPMENT...BUT FREEZE HEADLINES MAY BE NEEDED. SOME FROST WILL
AGAIN BE POSSIBLE OVER THE CENTRAL AND EASTERN MO OZARKS MONDAY
MORNING WITH MORE IDEAL RADIATIONAL COOLING CONDITIONS.

A HIGHLY AMPLIFIED BUT PROGRESSIVE PATTERN CONTINUES THROUGH THE
WEEK. ANOTHER LOW LATITUDE UPPER SYSTEM IS PROGGED TO MOVE THROUGH
THE SOUTHERN PLAINS AND LOWER MS VLY TUE-WED. BETTER CHANCES FOR
RAIN WILL BE SOUTH OF THE AREA...BUT STILL MAINTAINED SOME LOW POPS
FOR OUR SOUTHERN COUNTIES. BOTH THE ECMWF AND GFS MOVING ANOTHER
SYSTEM INTO THE CENTRAL AND/OR NORTHERN PLAINS THU-FRI WITH THE GFS
A BIT FARTHER SOUTH AND FASTER WITH THE UPPER SYSTEM. KEPT THE DAY 7
PERIOD (FRIDAY) DRY FOR NOW...BASED ON THE SLOWER ECMWF...BUT WILL
WATCH MEDIUM MODELS TRENDS. DSA

&&

.AVIATION...

EXPECT MVFR CONDITIONS AT BOTH THE JOPLIN AND SPRINGFIELD TERMINALS
AROUND 21Z AS AREA OF HEAVIER PRECIPITATION MOVES INTO SOUTHERN
MISSOURI. WRF MODEL SOUNDING BRING CEILINGS DOWN BELOW 1000 FEET
AROUND SUNSET AND KEEP THEM DOWN THROUGH THE EVENING AND OVERNIGHT.
WENT AHEAD AND DROPPED CEILINGS DOWN TO AROUND 400 FEET OVERNIGHT AS
LOW MOVES ACROSS NORTHERN ARKANSAS. SHOULD NOT SEE MUCH IMPROVEMENT
SATURDAY AS TROWAL FEATURE STILL OVER AREA. WOULD EXPECT HIGH
IFR/LOW MVFR CONDITIONS TO PERSIST THROUGH MUCH OF SATURDAY.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT FOR THE
MISSOURI OZARKS.
KS...FLASH FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT FOR EXTREME
SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Apr 13, 1:20 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT FRI APR 13 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
101 PM CDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN...HEAVY AT TIMES...WILL OCCUR THIS AFTERNOON AND TONIGHT WITH
EMBEDDED THUNDERSTORMS LIKELY. RAINFALL AMOUNTS OF TWO INCHES OR
MORE IN ISOLATED AREAS WOULD LIKELY RESULT IN THE FLOODING OF LOW
LYING AREAS AND LOW WATER CROSSINGS.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED DUE TO A LACK OF
INSTABILITY...HOWEVER...BECAUSE OF LOWERING FREEZING LEVELS SOME
STORMS WILL BE CAPABLE OF UP TO DIME SIZED HAIL THROUGH THIS
EVENING...ESPECIALLY ALONG THE ARKANSAS STATE LINE.

SOME SLEET OR SNOW MAY MIX WITH THE RAIN AT TIMES THIS AFTERNOON AND
THIS EVENING...BUT NO ACCUMULATION IS EXPECTED THROUGH MIDNIGHT.

WET ACCUMULATING SNOW MAY BE POSSIBLE OVER PORTIONS OF SOUTHEAST
KANSAS AND WEST CENTRAL AND CENTRAL MISSOURI LATE TONIGHT INTO
SATURDAY MORNING. SOME AREAS MAY BRIEFLY SEE UP TO AN INCH OF
ACCUMULATION...MAINLY ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES WILL FALL TO NEAR THE FREEZING MARK BY LATE SATURDAY
NIGHT AND EARLY SUNDAY MORNING. CLOUD COVER AND A STEADY NORTH
WIND WILL LIKELY PREVENT WIDESPREAD FROST OR A SIGNIFICANT FREEZE
FROM OCCURRING.

A CLEAR SKY AND LIGHT WINDS MAY LEAD TO AREAS OF FROST LATE
SUNDAY NIGHT INTO EARLY MONDAY MORNING...MAINLY OVER SOUTH CENTRAL
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Apr 13, 2:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 S SPRINGFIELD         37.15N 93.29W
04/13/2007  E0.25 INCH       GREENE             MO   TRAINED SPOTTER

            PEA SIZE HAIL AT THE CORNER OF REPUBLIC ROAD AND CAMPBELL
            IN SPRINGFIELD.

&&

TERRY
Local storm report, Apr 13, 2:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             SPRINGFIELD             37.20N 93.29W
04/13/2007  M0.25 INCH       GREENE             MO   NWS EMPLOYEE

            PEA SIZE HAIL IN DOWNTOWN SPRINGFIELD.

&&

TERRY
Local storm report, Apr 13, 2:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             7 N MOUNTAIN GROVE      37.23N 92.26W
04/13/2007  M0.25 INCH       WRIGHT             MO   PUBLIC

            PEA SIZE HAIL.

&&

TERRY
Local storm report, Apr 13, 2:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             NEOSHO                  36.87N 94.37W
04/13/2007  M0.25 INCH       NEWTON             MO   PUBLIC

            PEA SIZE HAIL.

&&

TERRY

The radar

The Springfield radar (KSGF), 8 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 flood, 2 flash flood. Local standard time, as filed.

Hail, Greene

When
April 13, 2:45 PM CST
Where
Greene County, 1.1 mi W of Springfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.200, -93.320

Hail, Barry

When
April 13, 2:50 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.920, -93.930

Hail, Webster

When
April 13, 3:15 PM CST
Where
Webster County, 0.88 mi SE of Fordland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.160, -92.940

Hail, Newton

When
April 13, 4:04 PM CST
Where
Newton County, 1.11 mi E of Granby
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.920, -94.250

Hail, Jasper

When
April 13, 4:07 PM CST
Where
Jasper County, Sarcoxie
Measured
0.75 in hail
Reported by
Post Office
Coordinates
37.070, -94.120

Hail, Greene

When
April 13, 4:40 PM CST
Where
Greene County, Ash Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
37.320, -93.580

Hail, Polk

When
April 13, 4:47 PM CST
Where
Polk County, 1.1 mi E of Aldrich
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.550, -93.550

Flash Flood, Laclede

When
April 13, 5:50 PM CST to 11:50 PM CST
Where
Laclede County, 3.89 mi ENE of Jones Lebanon Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.672, -92.564

Heavy thunderstorms caused low water crossings along Grindstone Road and Snowberry Road east of Lebanon to become impassable.

Hail, Shannon

When
April 13, 6:00 PM CST
Where
Shannon County, 0.55 mi E of Eminence
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.150, -91.360

Flash Flood, Miller

When
April 13, 10:00 PM CST to April 14, 4:00 AM CST
Where
Miller County, 0.54 mi E of Tuscumbia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.230, -92.460

Heavy rain caused several low water crossings across Miller County to become impassable. One car was washed off of Mill Creek Road.

Flood, Polk

When
April 13, 11:15 PM CST to April 14, 3:15 AM CST
Where
Polk County, 2.83 mi ESE of Bolivar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.610, -93.370

Heavy rain caused a low water crossing near the junction of Highways 425 and 140 to become impassable to motorists.

Flood, Hickory

When
April 13, 11:20 PM CST to April 14, 3:20 AM CST
Where
Hickory County, 1.09 mi E of Wheatland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.950, -93.400

Heavy rain caused a low water crossing on Road 190 near Wheatland to become flooded and impassable.

Flood, Dent

When
April 14, 5:14 AM CST to 10:14 AM CST
Where
Dent County, 2.08 mi S of Hobson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.720, -91.630

Heavy rain caused flooding along a section of Road 233 just west of Highway DD. One person was stranded while attempting to cross the flooded roadway.

Flood, Benton

When
April 14, 8:17 AM CST to 1:17 PM CST
Where
Benton County, 1.29 mi WNW of Hastain
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.210, -93.190

Heavy rain caused a low water crossing to become impassable to motorists along Highway V.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30196, 30199, 30200, 30201, 30203, 30204, 30205, 30208, 30206, 30229, 30231, 30233, 30241, 30246.